Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Greenville-Spartanburg, SC

February 21, 1997Habersham County, Stephens County, Georgia

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Feb 21, 1997, 2:51 PM EST for Habersham County, Stephens County, Georgia. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 1997, 2:51 PM EST (19:51 UTC)
Expired
Feb 21, 1997, 3:30 PM EST
In force
39 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Habersham County, GA, Stephens County, GA

The radar

The Greer radar (KGSP), 114 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 3:00 PM ESTTornado F1Cornelia, GA
Feb 21, 3:15 PM ESTThunderstorm Wind 50Eastanollee, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 211951 RRA
SVRGSP
GAC137-257-212030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
251 PM EST FRI FEB 21 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...HABERSHAM COUNTY...STEPHENS COUNTY
 
WEATHER SERVICE RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS MOVING EAST
ACROSS NORTHEAST GEORGIA. THESE STORMS WILL QUICKLY CROSS MOST OF
HABERSHAM AND STEPHENS COUNTIES...LIKELY PRODUCING DAMAGING WINDS
ACROSS A LARGE AREA. THESE STORMS HAVE CAUSED WIND DAMAGE FURTHER
WEST.
 
THESE STORMS cARE MOVING TO THE NORTHEAST AT 40 TO 50 MPH.
 
ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A
TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT
WARNING FROM A SEVERE THUNDERSTORM.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 1:18 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 21, 1:18 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
115 PM EST FRI FEB 21 1997

CAE: MENTION GUSTY WINDS WITH STORMS TONIGHT.  AM POPS FOR SAT.
RAH: KEEP WINDS UP IN MTNS TONIGHT.  CAN PROBABLY BUMP UP POPS
      MOST AREAS TONIGHT.  AM POPS FAR WEST...TAPERING TO EAST.
FFC: MENTION GUSTY WINDS WITH STORMS TONIGHT.
      JUST AM POPS FOR SATURDAY.

UPPER LOW CONTS TO ZIP NE INTO UPPER MIDWEST...ABSORBING INTO POS
TILTED TROF & ATTM...BEST DYNAMICS REMAIN WELL NW OF FA.  BY
12Z SAT...SECOND VORT MOVG UP FRONT SIDE OF TROF IN MIDDLE TENN
WILL SWING CD FNT ACRS CWA EARLY SAT WITH PROGRESSIVE DRYING THRU
DAY...SETTING US UP FOR A COOL & DRY SECOND 1/2 OF THE WEEKEND.

IN THE SHORT TERM...ACTIVITY ACRS ERN TENN ON GRADL WEAKENING TREND
AS UPPER SUPPORT SHIFTS NE.  HOWEVER...STG GRADIENT WINDS MAY SUPPORT
SOME MARGINAL SVR IN FAR WESTERN NC MTN CTYS.  FOR THIS EVENING...
STORMS FIRING IN BETTER INSTABILITY IN WRN GA ARE MORE OF A CONCERN
AS LOW-LVL SOUTHERLY FLOW CONTS TO PROVIDE GOOD MOISTURE TRANSPORT &
NEG LI'S...ESP IN SOUTHERN SXNS OF FA.  IN ADDITION...WITH PW'S IN
EXCESS OF 200% OF NORM...IF EASTWARD PROGRESS OF PCPN CONTS TO
SLOW MAY LINGER IN MY VCNTY TONIGHT LEADING TO LCLLY HVY RNFL AMTS.

GSP  55/62/30/53  8400
AVL  52/55/26/47  8300
CLT  57/63/32/52  6700

CSH

In the hours before

Special weather statement, Feb 21, 2:23 PM EST, 28 minutes before
NCZ058-051-059-052-048-053-062-064-065-212030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
223 PM EST FRI FEB 21 1997

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER TODAY FOR PORTIONS OF
THE NORTH CAROLINA MOUNTAINS HAS BEEN CANCELLED. THE SEVERE
THUNDERSTORMS THAT AFFECTED EAST TENNESSEE LATE THIS MORNING AND
EARLY AFTERNOON HAVE WEAKENED TO BELOW SEVERE THUNDERSTORM LIMITS.

KAJ
Special weather statement, Feb 21, 2:24 PM EST, 27 minutes before
NCZ058-051-059-052-048-053-062-064-065-212030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
223 PM EST FRI FEB 21 1997

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER TODAY FOR PORTIONS OF
THE NORTH CAROLINA MOUNTAINS HAS BEEN CANCELLED. THE SEVERE
THUNDERSTORMS THAT AFFECTED EAST TENNESSEE LATE THIS MORNING AND
EARLY AFTERNOON HAVE WEAKENED TO BELOW SEVERE THUNDERSTORM LIMITS.

KAJ

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.